[Skip to Content]
[Skip to Content Landing]
Article
January 26, 1929

CHRONIC EPHEDRINE POISONING

Author Affiliations

Richmond, Va.

JAMA. 1929;92(4):313. doi:10.1001/jama.1929.92700300001011

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Following the studies of Chen and others, ephedrine, generally in the form of the hydrochloride or the sulphate, has become one of the most valuable and widely used alkaloids in medicine today. On account of its potency, evidences of a mild transient toxicity from either overdosage or hypersensitiveness are relatively frequent.

Pharmacologic and clinical studies on ephedrine have been largely confined to the results of isolated or periodic administration, but the effect of the prolonged use of the drug on susceptible persons has not been emphasized in current literature. The case reported here is interesting in that the daily ingestion of ephedrine hydrochloride produced an unusual clinical picture. As experimental evidence is against any cumulative effect of this drug, the symptoms detailed may probably be ascribed to a hypersensitiveness of the patient.

REPORT OF CASE  Mrs. R. E. H., a white woman, aged 36, was sent to my office April 19, 1928

First Page Preview View Large
First page PDF preview
First page PDF preview
×